Diarrhea in the elderly may actually be a result of stool impaction.
When stool becomes impacted in the colon, liquid stool can leak around the hard mass, giving the appearance of diarrhea.
This leakage of stool can cause urgency, frequency, and tenesmus, mimicking the symptoms of diarrhea.
Diabetics with epigastralgia:
Epigastric pain in diabetic patients may signal an acute myocardial infarction (heart attack).
Given the increased coronary risk, diabetic individuals should not overlook epigastric discomfort, the sensation of epigastric pain can be referred from the heart.
Antibiotics for cirrhotic patients with upper GI bleeding:
Many studies have suggested that prophylactic antibiotic therapy decreases bacterial infection rate, rebleeding, and in-hospital mortality in cirrhotic patients with upper gastrointestinal bleeding.
Antibiotics should be used for prophylaxis in hospitalized patients with cirrhosis and upper gastrointestinal bleeding.
Vibrio vulnificus infections:
Severe Vibrio vulnificus infections can be caused by eating raw or undercooked seafood, especially oysters, mussels, clams, and scallops.
Vibrio vulnificus can cause life-threatening necrotizing fasciitis that frequently call for intensive care or fasciotomy.
Mortality can be as high as 20% and often occurs in just a day or two.
When compared to healthy people, those who have liver cirrhosis have a 200-fold higher chance of dying from consuming seafood contaminated with Vibrio.
Literature showed that, unwitnessed and unshockable out-of-hospital cardiac arrest without ROSC after the third dosage of epinephrine has a near-zero chance of survival.
Intravenous proton pump inhibitors for severe upper GI bleeding:
A systematic review and meta-analysis found that the incidence of recurrent bleeding within 7 days of starting an intermittent PPI regimen is noninferior to the incidence of rebleeding with the standard bolus plus continuous-infusion PPI regimen.
Intermittent PPI therapy is comparable to a continuous infusion of PPI in patients with endoscopically treated high-risk bleeding ulcers.
Contrast Induced Nephropathy:
Multiple studies have suggested that intravenous contrast administration in the emergency department was not associated with an increased frequency of acute kidney injury.
When a patient really needs a contrasted scan but has a marginally elevated creatinine, clinicians can now have a discussion with radiology and the patient and reassure them that it’s not likely to cause harm.